Option-implied volatilities and stock returns : evidence from industry-neutral portfolios

Xiaoquan LIU, Eddie S.Y. PONG, Mark B. SHACKLETON, Yuanyuan ZHANG

Research output: Journal PublicationsJournal Article (refereed)peer-review

5 Citations (Scopus)


Recent studies demonstrate the profitability of stock portfolios constructed according to implied volatility measures inferred from option prices. This article examines industry effects on such portfolios' performance. Results show that quintile portfolios constructed using volatility skew and volatility spread are subject to substantial industry effects, which are particularly strong during market turbulence. The authors form industry-neutral portfolios and compare their performances to those of frill-universe portfolios that do not consider industry exposure. Results show significant improvement when portfolio strategies are implemented in an industry-neutral manner, based on either volatility skew or volatility spread.
Original languageEnglish
Pages (from-to)65-77
Number of pages13
JournalJournal of Portfolio Management
Issue number1
Early online date31 Oct 2014
Publication statusPublished - 2014

Cite this